Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 52, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Sep 18, 2009, 1:35 PM CDT for East Baton Rouge Parish, West Baton Rouge Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2009, 1:35 PM CDT (18:35 UTC)
- Expired
- Sep 18, 2009, 2:00 PM CDT
- In force
- 25 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties East Baton Rouge Parish, LA, West Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1946 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 181835
TORLIX
LAC033-121-181900-
/O.NEW.KLIX.TO.W.0052.090918T1835Z-090918T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
135 PM CDT FRI SEP 18 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...ZACHARY...BATON ROUGE...BAKER...
EASTERN WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF PORT ALLEN...
* UNTIL 200 PM CDT
* AT 134 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
NEAR PORT ALLEN...MOVING NORTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATON
ROUGE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERAL REPORTS OF A FUNNEL CLOUD OR TORNADO HAVE BEEN RECEIVED FROM
THE HOLLYWOOD CASINO AREA.
&&
LAT...LON 3070 9113 3061 9101 3047 9098 3046 9099
3034 9123 3047 9137
TIME...MOT...LOC 1834Z 229DEG 13KT 3047 9121
$$1 follow-up statement
000
WWUS54 KLIX 181854
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
154 PM CDT FRI SEP 18 2009
LAC033-121-181903-
/O.EXP.KLIX.TO.W.0052.000000T0000Z-090918T1900Z/
EAST BATON ROUGE LA-WEST BATON ROUGE LA-
154 PM CDT FRI SEP 18 2009
...THE TORNADO WARNING FOR EASTERN WEST BATON ROUGE AND EAST BATON
ROUGE PARISHES WILL EXPIRE AT 200 PM CDT...
THE FUNNEL CLOUD HAS DISSIPATED. NO CONFIRMED REPORTS OF A TORNADO
TOUCHDOWN HAVE BEEN RECEIVED AT THIS TIME.
LAT...LON 3070 9113 3061 9101 3047 9098 3046 9099
3034 9123 3047 9137
TIME...MOT...LOC 1853Z 229DEG 13KT 3051 9115
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 7:55 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Sep 18, 7:55 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 755 AM CDT FRI SEP 18 2009 .UPDATE... ...SOUNDING DISCUSSION... THE ATMOSPHERE REMAINS RELATIVELY MOIST BELOW 550 MB WITH A PRECIPITABLE WATER VALUE OF 1.93 INCHES. A FEW MID AND UPPER LEVEL CUMULIFORM CLOUDS WERE PRESENT AT LAUNCH ALONG WITH SCATTERED SHOWERS AND A THUNDERSTORM OR TWO OVER OTHER PARTS OF THE CWA...THIS IS EXPECTED TO CONTINUE THROUGHOUT THE MORNING AND INTO THE AFTERNOON. A SURFACE INVERSION IS PRESENT ALONG WITH SOUTHWEST WINDS UP TO 500 MB AND WEST WINDS ALOFT. && .PREV DISCUSSION... /ISSUED 406 AM CDT FRI SEP 18 2009/ SHORT TERM... VERTICALLY STACKED OCCLUDED LOW PRESSURE SYSTEM THAT HAS BEEN IN THE REGION FOR SEVERAL DAYS IS NOW SITUATED OVER NORTH LOUISIANA WITH A SURFACE REFLECTION NEAR KIER /NATCHITOCHES LA/. A WEAK TROUGH ARCHING FROM THE LOW ACROSS SOUTHWEST MISSISSIPPI...INTO TERREBONNE PARISH AND CONTINUING OFFSHORE INTO THE WEST-CENTRAL GULF OF MEXICO HAS BEEN SERVING AS A FOCUS FOR CONVECTION SINCE LAST EVENING AND THROUGH THE NIGHT. RAINFALL RATES WERE RATHER HIGH CLOSER TO MIDNIGHT BUT SINCE HAVE FALLEN TO MORE TYPICAL LEVELS NEAR 1 INCH PER HOUR ACROSS TERREBONNE PARISH AND TAPERING OFF AS ACTIVITY ADVANCES NORTHEAST TOWARDS THE NEW ORLEANS METRO AREA. HAVE SOME CONCERNS WITH TRAINING BEHAVIOR THAT RADAR IS DEPICTING AND SOME LOCALIZED FLOODING MAY BECOME AN ISSUE DURING THE DAY. WILL INDICATE SUCH IN HAZARDOUS WEATHER OUTLOOK BUT WILL NOT ISSUE ANY WATCH OR ADVISORY AT THIS TIME...THOUGH TRENDS WILL BE CONTINUOUSLY MONITORED. TODAY...THE LOW PRESSURE AREA AND ADDED LIFT WILL BE CLOSEST TO THE FORECAST AREA THAN ANY TIME IN ITS SLOW MOVING EXISTENCE. MOISTURE CONTENT REMAINS HIGH AND A LOW CONVECTIVE TEMPERATURE WOULD POINT TO LIKELY CHANCES OF RAINFALL TODAY. WILL MAINTAIN THE 60-70 PERCENT RAIN CHANCES FOR DAYTIME AND 30-40 PERCENT FOR THIS EVENING. JUDGING RAIN CHANCES FOR FRIDAY NIGHT PREP FOOTBALL LOCATIONS WILL BE TOUGH BUT MOST LOCATIONS WILL PROBABLY BE DRY AND OTHERS WILL BE DEALING WITH ANVIL DEBRIS LIGHT PRECIP THAT SHOULD DISSIPATE AS THE EVENING WEARS ON. THE LOW PRESSURE AREA SHOULD FILL AND EJECT OUT OF REGION DURING THE DAY SATURDAY WITH A DIMINISHED CHANCE OF RAINFALL FOR SATURDAY. TEMPERATURES SHOULD MANAGE TO GET CLOSE TO NEAR NORMAL LEVELS TODAY AND SATURDAY BUT MAY BE DRAWN BACK UPON DOING SO DUE TO RAIN COOLING. 24/RR LONG TERM... MODELS APPEAR TO BE IN BETTER AGREEMENT TONIGHT IN EVOLVING ANOTHER LARGE CUT-OFF LOW ALOFT INTO THE MIDDLE OF THE COUNTRY NEXT WEEK. THIS PATTERN WILL PRESENT A COLD FRONT OF SOME SIGNIFICANCE ON APPROACH TOWARDS THE FORECAST AREA THAT MAY JUST GET TEASINGLY CLOSE. THE ECMWF SHOWS THIS NEXT FEATURE TO PROGESS SOUTHWARD TOWARDS OUR FORECAST AREA TOWARDS THE END OF NEXT WEEK WHILE THE GFS BOTTOMS OUT OVER THE CENTRAL PLAINS BEFORE LIFTING OUT WITH POLAR JET. BOTH SCENARIOS PLACE OUR AREA UNDER A MOIST LONG FETCHED SOUTHWEST FLOW GRADIENT THAT COULD BRING ANOTHER ROUND OF WETTER THAN NORMAL CONDITIONS TO THE REGION FOR NEXT WEEK. AT THIS TIME...LEANING TOWARDS THE GFS AND KEEP POPS LOW SUNDAY THROUGH TUESDAY BEFORE INCREASING RAIN CHANCES WEDNESDAY THROUGH FRIDAY. 24/RR AVIATION... ISOLATED SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION AFFECTING THE BTR AND MSY TERMINALS THIS MORNING. THE BAND OF SHOWER AND TSTMS FROM NEAR MSY EXTENDING OFFSHORE SHOULD CONTINUE TO REMAIN IN TACT TODAY CAUSING PROBLEMS FOR MSY. EXPECTING ANOTHER ROUND OF MVFR TO IFR CIGS THIS MORNING WITH IFR VSBYS DUE TO FOG AT MCB NEAR DAYBREAK. CIGS AND VSBYS SHOULD RETURN TO VFR CONDITIONS SHORTLY AFTER SUNRISE. EXCEPT IN THE VICINITY OF THUNDERSTORMS...WINDS SHOULD REMAIN 10 KTS OR LESS. A BETTER CHANCE OF SHOWERS AND TSTM ACTIVITY SHOULD BE EXPERIENCED BY ALL TERMINALS WITH THE HIGHEST PROBS FOR MSY AND GPT. WILL MENTION TSRA AND BKN030CB IN TEMPO GROUPS TODAY. MARINE... SURFACE LOW WILL CONTINUE TO LINGER NEAR THE NORTHERN GULF COAST THROUGH SATURDAY...RESULTING IN ONSHORE FLOW AND A GOOD CHANCE OF SEEING SHOWERS AND TSTMS. ISOLATED WATERSPOUTS WILL CONTINUE TO BE POSSIBLE WITH SOME OF THE BETTER DEVELOPED ACTIVITY. THE LOW SHOULD LIFT OUT OF THE AREA AND WEAKEN FURTHER SUNDAY...HELPING TO EASE WIND SPEEDS AS THE PRESSURE GRADIENT RELAXES. FOR THE MAJORITY OF THE COASTAL WATERS...EXPECT LIGHT WINDS AND SEAS OF 2 FEET OR LESS THROUGH MOST OF THE EXTENDED PERIOD. THE EXCEPTION WILL BE THE MISS SOUND AREA. WINDS ARE EXPECTED TO CONTINUE IN THE 10 TO 15 KNOT RANGE TODAY AND SATURDAY. SOME STRENTHENING OF THESE WINDS WILL OCCUR SATURDAY AND SATURDAY NIGHT. EXPECTING SUSTAINED SPEEDS TO STAY AROUND 15KT WITH SOME GUSTS UP TO 20KT DURING THIS TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... MCB 88 70 88 70 / 70 40 40 20 BTR 89 72 89 72 / 70 30 30 20 MSY 90 73 88 75 / 60 30 30 20 GPT 87 78 87 75 / 60 30 30 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Sep 18, 11:00 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT FRI SEP 18 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-191200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1100 AM CDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY IN RESPONSE TO A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM THAT WILL BE OVER THE OUTLOOK AREA TODAY AND INTERACTING WITH RICH TROPICAL MOISTURE AT THE SURFACE. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY TO...AT TIMES...TORRENTIAL RAINFALL WITH RATES 1 TO 2 INCHES PER HOUR. SOME LOCALIZED FLOODING MAY OCCUR MAINLY IN LOW LYING AND POORLY DRAINED AREAS...PARTICULARLY DURING PERIODS OF PROLONGED HEAVY RAINFALL. OTHERWISE...STORMS WILL ALSO BE CAPABLE OF PRODUCING GUSTS 25 TO 35 MPH AND OCCASIONAL LIGHTNING THROUGH THIS AFTERNOON. A FEW WATERSPOUTS WILL BE POSSIBLE OVER THE MARINE AREAS. COVERAGE AND INTENSITY SHOULD DIMINISH TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS BY SUNSET ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THURSDAY...WITH BETTER CHANCES TUESDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED SATURDAY THOUGH TUESDAY BUT A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WEDNESDAY AND THURSDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA FROM THE NORTHWEST AND BECOMES STATIONARY OVER OR NEAR THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Sep 18, 9:47 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
947 AM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM WATER SPOUT 3 S LONG BEACH 30.32N 89.17W
09/18/2009 GMZ555 MS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A WATER SPOUT ABOUT 3 MILES
SOUTH OF LONG BEACH MISSISSIPPI. THE WATER SPOUT LASTED
ABOUT 5 MINUTES.
&&
DMANNINGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 9:42 AM CDT | Special Marine Warning | LIX | 33 min |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.